By Topic

IEEE Transactions on Information Theory

Issue 1 • Date Jan. 1989

Filter Results

Displaying Results 1 - 25 of 30
  • Comments and additions to "Robust transmission of unbounded strings using Fibonacci representations

    Publication Year: 1989, Page(s):191 - 193
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (331 KB)

    An ambiguous point in the paper by Apostolico and Fraenkel (see ibid., vol.IT-33, no.2, p.238-45, March 1987) is clarified. New codes that have better asymptotic performances and better synchronization capability are introduced.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the spectrum of fractional Brownian motions

    Publication Year: 1989, Page(s):197 - 199
    Cited by:  Papers (130)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (272 KB)

    Fractional Brownian motions (FBMs) provide useful models for a number of physical phenomena whose empirical spectra obey power laws of fractional order. However, due to the nonstationary nature of these processes, the precise meaning of such spectra remains generally unclear. Two complementary approaches are proposed which are intended to clarify this point. The first one, based on a time-frequenc... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the linear complexity of functions of periodic GF(q) sequences

    Publication Year: 1989, Page(s):69 - 75
    Cited by:  Papers (5)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (604 KB)

    It is proved that the product of arbitrary periodic GF(q) sequences attains maximum linear complexity if their periods are pairwise coprime. The necessary and sufficient conditions are derived for maximum linear complexity of the product of two periodic GF(q ) sequences with irreducible minimal characteristic polynomials. For a linear combination of products of arbitrary periodic... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exponential-type error probabilities for multiterminal hypothesis testing

    Publication Year: 1989, Page(s):2 - 14
    Cited by:  Papers (17)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (816 KB)

    Multiterminal hypothesis testing is considered, subject to the exponential-type constraint αn⩽exp(-nr) on the error probability of the first kind. The problem is to determine the minimum β*n of the error probability of the second kind under the given constraint at limited rates R1 and R2 for observing the respect... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Short codes with a given covering radius

    Publication Year: 1989, Page(s):99 - 109
    Cited by:  Papers (23)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (784 KB)

    The covering radius r of a code is the maximum distance from any vector in the space containing the code to the nearest codeword. The authors introduce a new function l(m,r), called the length function, which equals the smallest length of a binary code of codimension m and covering radius r. They investigate basic properties of the length funct... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Maximum a posteriori estimation of multichannel Bernoulli-Gaussian sequences

    Publication Year: 1989, Page(s):181 - 183
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (236 KB)

    General problems and solutions are described for maximum a posteriori estimation of multichannel Bernoulli-Gaussian sequences, which are inputs to a linear discrete-time multivariable system. The authors first develop a separation principle, which indicates that one can estimate multichannel Gaussian amplitudes and Bernoulli events separately. They then discuss approaches for estimation of these q... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Dependence balance bounds for single-output two-way channels

    Publication Year: 1989, Page(s):44 - 53
    Cited by:  Papers (45)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (664 KB)

    If in a transmission the inputs of a single-output two-way channel exhibit some interdependence, this dependence must have been created during earlier transmissions. The idea that no more dependence can be consumed than is produced is used to obtain new upper bounds to the capacity region of the discrete memoryless single-output two-way channel. With these upper bounds it is shown that C.E. Shanno... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Identification in the presence of feedback-a discovery of new capacity formulas

    Publication Year: 1989, Page(s):30 - 36
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (472 KB)

    A study is made of the identification problem in the presence of a noiseless feedback channel, and the second-order capacity Cf (resp. CF) for deterministic (resp. randomized) encoding strategies is determined. Several important phenomena are encountered. (1) Although feedback does not increase the transmission capacity of a discrete memoryless channel (DMC)... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear multiuser detectors for synchronous code-division multiple-access channels

    Publication Year: 1989, Page(s):123 - 136
    Cited by:  Papers (947)  |  Patents (102)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1024 KB)

    Under the assumptions of symbol-synchronous transmissions and white Gaussian noise, the authors analyze the detection mechanism at the receiver, comparing different detectors by their bit error rates in the low-background-noise region and by their worst-case behavior in a near-far environment where the received energies of the users are not necessarily similar. Optimum multiuser detection achieves... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Relationships between m-sequences over GF(q) and GF(qm)

    Publication Year: 1989, Page(s):183 - 186
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (340 KB)

    It is shown that m-sequences over GF(qm ) of length qnm-1 corresponding to primitive polynomials in GF[qm,x] of degree n can be generated from known m-sequences over GF(q) of length qnm-1 obtained from primitive polynomials in GF[q,x] of degree mn.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Universal data compression and repetition times

    Publication Year: 1989, Page(s):54 - 58
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (356 KB)

    A novel universal data compression algorithm is described. This algorithm encodes L source symbols at a time. An upper limit for the number of bits per source symbol is given for the class of binary stationary sources. In the author's analysis, a property of repetition times turns out to be of crucial importance View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Gaussian feedback capacity

    Publication Year: 1989, Page(s):37 - 43
    Cited by:  Papers (80)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (396 KB)

    The capacity of time-varying additive Gaussian noise channels with feedback is characterized. Toward this end, an asymptotic equipartition theorem for nonstationary Gaussian processes is proved. Then, with the aid of certain matrix inequalities, it is proved that the feedback capacity CFB in bits per transmission and the nonfeedback capacity C satisfy C⩽... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Identification via channels

    Publication Year: 1989, Page(s):15 - 29
    Cited by:  Papers (70)  |  Patents (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (972 KB)

    The authors' main finding is that any object among doubly exponentially many objects can be identified in blocklength n with arbitrarily small error probability via a discrete memoryless channel (DMC), if randomization can be used for the encoding procedure. A novel doubly exponential coding theorem is presented which determines the optimal R, that is, the identification capacity... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the weight distribution of linear codes having dual distance d'⩾k

    Publication Year: 1989, Page(s):186 - 188
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    Using only the principle of inclusion and exclusion, the author derives a formula for the weight distribution of an [n,k ] code whose dual code has a minimum distance d'⩾k . The result yields a new condition on the weight distributions of a linear code and its dual which is necessary and sufficient for the code to be a maximum distance separable (MDS) code. ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • New results on the size of tries

    Publication Year: 1989, Page(s):203 - 205
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    A precise asymptotic expansion of the variance of the size of a trie built on random binary strings is presented. This data structure appears in some hashing schemes and communications protocols. The variance is asymptotically linear, and numerical results are given. The reader is referred to an earlier work for formal proofs View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Information capacity of associative memories

    Publication Year: 1989, Page(s):59 - 68
    Cited by:  Papers (41)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (700 KB)

    Associative memory networks consisting of highly interconnected binary-valued cells have been used to model neural networks. Tight asymptotic bounds have been found for the information capacity of these networks. The authors derive the asymptotic information capacity of these networks using results from normal approximation theory and theorems about exchangeable random variables View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Resequencing delay and buffer occupancy under the selective-repeat ARQ

    Publication Year: 1989, Page(s):166 - 173
    Cited by:  Papers (35)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (584 KB)

    Consider a communication network that regulates retransmissions of erroneous packets by a selective-repeat (SR) automatic repeat request (ARQ) protocol. Packets are assigned consecutive integers, and the transmitter continuously transmits them in order until a negative acknowledgement or a time-out is observed. The receiver, upon receipt of a packet, checks for errors and returns positive/negative... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The strong converse theorem for hypothesis testing

    Publication Year: 1989, Page(s):178 - 180
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (212 KB)

    The authors present the answer to a so-called converse problem by giving the explicit form of the power exponent. This strong converse should be regarded as completing a weak converse previously obtained by R.E. Blahut (1974) View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A new general construction for generalized bent functions

    Publication Year: 1989, Page(s):206 - 209
    Cited by:  Papers (14)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    A simple, yet general method of constructing bent functions is presented. For certain applications it is of interest to minimize the size of the image of a bent function. In this study a tight lower bound on the number of elements in the image is established under certain conditions View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some convolutional codes whose free distances are maximal

    Publication Year: 1989, Page(s):188 - 191
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (260 KB)

    The free distance of a convolutional code of rate 1/n is bounded by n times the constant length of its encoder. Two classes of convolutional codes whose free distances meet this bound are studied. A technique of constructing convolutional codes that meet this bound for all sufficiently large n is given View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Multilevel codes based on partitioning

    Publication Year: 1989, Page(s):87 - 98
    Cited by:  Papers (104)  |  Patents (38)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1152 KB)

    Following V.V. Ginzburg (1984), a hierarchy of codes is proposed to match the geometric partitioning of a signal set. The authors show that coset codes (including Ungerboeck, lattice, and binary codes) and indeed any codes which rely on partitioning of the signal set are all subclasses of the proposed coding scheme. The combination of such codes in a multilevel scheme often leads to reduced comple... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimum linear causal coding schemes for Gaussian stochastic processes in the presence of correlated jamming

    Publication Year: 1989, Page(s):199 - 202
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    The complete solution is obtained to the following problem. A Gaussian stochastic process {θt,t∈[0,tf]} satisfying a certain stochastic differential equation is to be transmitted through a stochastic channel to a receiver under minimum mean-squared error distortion measure. The channel is to be used for exactly tf seconds, and,... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Geometric source coding and vector quantization

    Publication Year: 1989, Page(s):137 - 145
    Cited by:  Papers (41)  |  Patents (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (672 KB)

    A geometric formulation is presented for source coding and vector quantizer design. Motivated by the asymptotic equipartition principle, the authors consider two broad classes of source codes and vector quantizers: elliptical codes and quantizers based on the Gaussian density function, and pyramid codes and quantizers based on the Laplacian density function. Elliptical and weighted pyramid vector ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Some optimal and suboptimal receivers deriving information from nonsynchronized Poisson data

    Publication Year: 1989, Page(s):157 - 165
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (652 KB)

    The author derives receivers that make optimal sequence decisions from observations of modulated data in the absence of symbol synchronization for the direct-detection optical channel. He shows that, for soft-decision sequence estimation, the average number of likelihoods that must be evaluated need increase only linearly with the sequence length, with the average number of likelihood evaluations ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the number of memories that can be perfectly stored in a neural net with Hebb weights

    Publication Year: 1989, Page(s):174 - 178
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (500 KB)

    Let {wij} be the weights of the connections of a neural network with n nodes, calculated from m data vectors v1, ···, vm in {1,-1}n, according to the Hebb rule. The author proves that if m is not too large relative to n and the vk are random, then the ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

IEEE Transactions on Information Theory publishes papers concerned with the transmission, processing, and utilization of information.

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
Frank R. Kschischang

Department of Electrical and Computer Engineering